© 2015 Lisa Nieder
Opioids are a fundamental part in the treatment of pain especially within the perioperative setting. While opioids are routinely administered by nurse anesthetists for the treatment of pain, they can be associated with several undesirable side effects including opioid- induced hyperalgesia (OIH). OIH is a complex phenomenon that has a significant impact on the successful treatment of pain in a surgical setting. While there have been many advances in recent years into the topic of OIH, the mechanisms are complex and remain incompletely understood. OIH is believed to occur from changes in both the peripheral and central nervous systems that lead to sensitization of nociceptive pathways. A number of specific mechanisms have been postulated including peripheral second- messenger systems, the release of excitatory amino- acid neurotransmitters from primary afferents and activation of n-methyl-d-aspartate receptors (NMDA) receptors, enhanced spinal expression of dynorphin, spinal prostaglandins, and spinal cytokines, and neuroplastic changes to the descending facilitatory pathways within the rostral ventromedial medulla. There is sufficient evidence that OIH exists in humans and that it can develop within the perioperative period. While several opioids have been implicated in causing OIH, remifentanil is one of the most widely studied opioids in relation to OIH and has been shown to cause OIH at higher doses. This hyperalgesia may extend well beyond the postoperative period and can lead to the development of chronic pain persisting for months. Current recommendations involve using remifentanil at lower doses, rotating opioids, utilizing alternative analgesics and multimodal analgesia, and utilizing adjuvant therapies to prevent the development of and treat OIH should it occur.
Nieder, Lisa, "Opioid-Induced Hyperalgesia" (2015). Nurse Anesthesia Capstones. 1.